General pharmacology and pharmacokinetics: drug use in the elderly: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · General pharmacology and pharmacokinetics: drug use in the elderly

Sample item

An 82-year-old woman takes a nightly sedative, amlodipine, atorvastatin and calcium with vitamin D. She has had two falls in a month, with daytime confusion. Which drug is the most appropriate to taper and stop first?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. Nightly diazepam

Older adults clear long-acting benzodiazepines slowly, and the active metabolites accumulate, causing sedation, confusion and falls. Such drugs appear in the Beers list of potentially inappropriate medicines for the elderly. Stopping them gradually is the first step after a fall.

Option by option

  • A. Nightly diazepam (correct)

    Correct. A long-acting benzodiazepine accumulates in the elderly and is a leading drug cause of falls and confusion.

  • B. Calcium with vitamin D

    Calcium with vitamin D supports bone health and does not cause confusion.

  • C. Amlodipine

    Amlodipine can cause ankle oedema but is not the likeliest cause of sedation and confusion.

  • D. Atorvastatin

    Atorvastatin does not cause sedation and is of value in secondary prevention.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is A, Nightly diazepam. Older adults clear long-acting benzodiazepines slowly, and the active metabolites accumulate, causing sedation, confusion and falls.

Why is "Calcium with vitamin D" not the answer?

Calcium with vitamin D supports bone health and does not cause confusion.

Why is "Amlodipine" not the answer?

Amlodipine can cause ankle oedema but is not the likeliest cause of sedation and confusion.

Why is "Atorvastatin" not the answer?

Atorvastatin does not cause sedation and is of value in secondary prevention.

What concept does this question test?

It tests General pharmacology and pharmacokinetics: drug use in the elderly in Pharmacology. Such drugs appear in the Beers list of potentially inappropriate medicines for the elderly. Stopping them gradually is the first step after a fall.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study General pharmacology and pharmacokinetics: drug use in the elderly?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.